Alert archive / Illinois / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 157, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Sep 4, 2017, 5:22 PM CDT for 4 counties in Illinois. It was in force for 38 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 4, 2017, 5:22 PM CDT (22:22 UTC)
- Expired
- Sep 4, 2017, 6:00 PM CDT
- In force
- 38 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Macon County, IL, Moultrie County, IL, Piatt County, IL, Shelby County, IL
The radar
The Lincoln radar (KILX), 68 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 4, 5:26 PM CDT | HAIL 1 | Mount Zion, IL | TIME ESTIMATED BY RADAR |
| Sep 4, 5:26 PM CDT | HAIL 1.25 | Mount Zion, IL | TIME ESTIMATED |
| Sep 4, 5:28 PM CDT | HAIL 1 | Long Creek, IL | TIME ESTIMATED BY RADAR |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 4, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.4 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1674 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 220 m²/s²
- 0-3 km storm-relative helicity
- 241 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
658
WUUS53 KILX 042222
SVRILX
ILC115-139-147-173-042300-
/O.NEW.KILX.SV.W.0157.170904T2222Z-170904T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
522 PM CDT MON SEP 4 2017
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Moultrie County in central Illinois...
Northern Shelby County in central Illinois...
Southwestern Piatt County in central Illinois...
Southeastern Macon County in central Illinois...
* Until 600 PM CDT
* At 522 PM CDT, a severe thunderstorm was located over Mount Zion,
or near Decatur, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Decatur, Sullivan, Mount Zion, Bethany, Long Creek, Lovington,
Dalton City, Hammond, Lake City, Decatur Airport, Hervey City, La
Place and Kirksville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3967 8897 3989 8891 3979 8848 3954 8858
TIME...MOT...LOC 2222Z 292DEG 25KT 3980 8889
HAIL...1.00IN
WIND...60MPH
$$
Auten2 follow-up statements
265
WWUS53 KILX 042243
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
543 PM CDT MON SEP 4 2017
ILC115-139-147-173-042300-
/O.CON.KILX.SV.W.0157.000000T0000Z-170904T2300Z/
Moultrie-Shelby-Piatt-Macon-
543 PM CDT MON SEP 4 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR MOULTRIE...NORTHERN SHELBY...SOUTHWESTERN PIATT AND SOUTHEASTERN
MACON COUNTIES...
At 541 PM CDT, a severe thunderstorm was located near Dalton City, or
12 miles northwest of Sullivan, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...At 526 pm 1 inch hail was reported in Mt Zion. 1 inch hail
was also reported near Long Creek at 528 pm.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sullivan, Bethany, Long Creek, Lovington, Dalton City, Hammond, La
Place, Lake City and Kirksville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3963 8885 3987 8883 3979 8848 3954 8858
TIME...MOT...LOC 2241Z 292DEG 25KT 3975 8872
HAIL...1.00IN
WIND...60MPH
$$
Auten680
WWUS53 KILX 042253
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
553 PM CDT MON SEP 4 2017
ILC115-139-147-173-042303-
/O.EXP.KILX.SV.W.0157.000000T0000Z-170904T2300Z/
Moultrie-Shelby-Piatt-Macon-
553 PM CDT MON SEP 4 2017
...THE SEVERE THUNDERSTORM WARNING FOR MOULTRIE...NORTHERN SHELBY...
SOUTHWESTERN PIATT AND SOUTHEASTERN MACON COUNTIES WILL EXPIRE AT 600
PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
central Illinois.
LAT...LON 3963 8885 3987 8883 3979 8848 3954 8858
TIME...MOT...LOC 2253Z 292DEG 25KT 3972 8863
$$
AutenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 2:48 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Sep 4, 2:48 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 248 PM CDT Mon Sep 4 2017 .SHORT TERM...(This evening through Tuesday) ISSUED AT 248 PM CDT Mon Sep 4 2017 Cold front is currently moving into the CWA this afternoon and will continue to move southeast through the CWA late this afternoon through this evening. Environment along and north of the front is capped while areas just south of the front have finally become weakly capped, so once the front interacts with the best instability, convection should develop in an environment with 3500 J/kg CAPE. Limitation is that best shear is well north of the front or over southern MI and northern IN, which is where convection has already started. HiRes models continue to show convection developing in eastern IL first and then progressing back into other parts of central IL by 00z. Appears best chance for convection is eastern IL and areas south of I-72 late this afternoon through this evening. Convection should be south of the CWA by midnight, but could be some lingering precip in the southeast as mid level trough will still be coming through the CWA. Behind the front, Tuesday, dry weather is expected across the area with high pressure off to the west and the mid level trough deepening. Could be some instability showers in the north but believe they will remain well north of the CWA through the day. Cloud cover and precip will keep up through most of night, but expecting northern areas of the CWA to drop into the lower 50s by morning. Temps tomorrow will be much cooler than today and yesterday and should be below normal. && .LONG TERM...(Tuesday night through Monday) ISSUED AT 248 PM CDT Mon Sep 4 2017 Mid level trough will remain over the CWA through Thursday, and with the high pressure ridge remaining west to southwest of the state, expecting dry weather and below normal temps through most of the week. As the ridge moves to the east Friday, southerly winds return and some warming begins and goes into the weekend. However, northwest flow will remain over the weekend, so temps will look to stay below normal. Dry weather also continues into the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1218 PM CDT Mon Sep 4 2017 High cirrus will continue to move across the sites this afternoon, but a band of lower clouds around 3-3.5kft will move into the area early this afternoon and then last for 3-4 hours. Believe it will reach PIA just after issuance time, followed by BMI just after 19z, and then SPI/DEC/CMI around 20z. Convection is still possible at most sites later this afternoon, but cloud cover could put a delay on development as it will keep instability down and slow the breaking of the cap. HiRes models continue to develop convection after 22z and the question is where will the front be at that time. Think will go with just VCSH or VCTS at the sites until see when and where storms will develop. Will keep VC going to late afternoon for PIA and BMI and then early evening for SPI/DEC/CMI. Once front/precip exits the sites high cirrus is all that is expected remainder of the forecast period. Winds should remain breezy this afternoon out of the southwest and then become northwest behind the front at around 10kts this evening and then become lighter overnight. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Auten LONG TERM...Auten AVIATION...Auten
Hazardous weather outlook, Sep 4, 3:22 PM CDT, 2 hours before
Hazardous Weather Outlook National Weather Service Lincoln IL 322 PM CDT Mon Sep 4 2017 ILZ027>030-036-040-051100- Fulton-Knox-Marshall-Peoria-Schuyler-Stark- 322 PM CDT Mon Sep 4 2017 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. ILZ031-037-041-047-049-050-051100- Cass-Mason-Morgan-Scott-Tazewell-Woodford- 322 PM CDT Mon Sep 4 2017 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... Isolated severe storms are possible early this evening, but the threat will pass quickly before sunset as a cold front moves in. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. ILZ038-042>046-048-051>057-061-051100- Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon- McLean-Menard-Moultrie-Piatt-Sangamon-Shelby-Vermilion- 322 PM CDT Mon Sep 4 2017 This Hazardous Weather Outlook is for portions of central Illinois and east central Illinois. .DAY ONE...TONIGHT... Thunderstorms are possible from mid-afternoon into early evening. A few of these storms may be severe with damaging wind gusts and/or large hail the primary threats. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today, mainly between 4 pm and 7 pm. ILZ062-063-066>068-071>073-051100- Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland- 322 PM CDT Mon Sep 4 2017 This Hazardous Weather Outlook is for portions of east central Illinois and southeast Illinois. .DAY ONE...TONIGHT... Thunderstorms are possible this evening. A few of these storms may be severe with damaging wind gusts and/or large hail the primary threats. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed today, mainly between 6 pm and 9 pm. HJS
In the hours before
Special weather statement, Sep 4, 4:05 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Lincoln IL
405 PM CDT MON SEP 4 2017
ILZ050-051-042200-
Sangamon-Morgan-
405 PM CDT MON SEP 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SANGAMON AND
SOUTHEASTERN MORGAN COUNTIES UNTIL 500 PM CDT...
At 405 PM CDT, Doppler radar was tracking a strong thunderstorm near
Franklin, or 11 miles southeast of Jacksonville, moving east at 25
mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Chatham, Auburn, Pawnee, Waverly, Divernon, Franklin, Thayer,
Nortonville, Glenarm and Lowder.
This includes Interstate 55 between mile markers 77 and 84.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT for
central and west central Illinois.
LAT...LON 3970 9017 3963 8954 3952 8954 3952 9017
3953 9022
TIME...MOT...LOC 2105Z 283DEG 23KT 3960 9011
AutenSpecial weather statement, Sep 4, 4:51 PM CDT, 31 minutes before
Special Weather Statement National Weather Service Lincoln IL 451 PM CDT MON SEP 4 2017 ILZ051>053-061-042230- Sangamon-Macon-Christian-Shelby- 451 PM CDT MON SEP 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHRISTIAN...EAST CENTRAL SANGAMON...NORTHWESTERN SHELBY AND SOUTHERN MACON COUNTIES UNTIL 530 PM CDT... At 450 PM CDT, Doppler radar was tracking a strong thunderstorm over Edinburg, or 13 miles southeast of Springfield, moving east at 40 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Mount Zion, Moweaqua, Blue Mound, Macon, Edinburg, Stonington, Dalton City, Mount Auburn, Berry, Sangchris Lake State Park, Boody, Willeys, Sharpsburg, Roby and Hervey City. A severe thunderstorm watch remains in effect until 1000 PM CDT for central Illinois. LAT...LON 3960 8949 3977 8949 3978 8881 3955 8881 TIME...MOT...LOC 2150Z 275DEG 33KT 3969 8943 Auten
Local storm report, Sep 4, 4:52 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
452 PM CDT MON SEP 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 5 SSE SPRINGFIELD 39.71N 89.61W
09/04/2017 M1.00 INCH SANGAMON IL LAW ENFORCEMENT
AT LAKE SPRINGFIELD. RELAYED BY SANGAMON CO. EMA
0438 PM HAIL 6 SSE SPRINGFIELD 39.70N 89.60W
09/04/2017 M0.88 INCH SANGAMON IL TRAINED SPOTTER
ON SOUTH SIDE OF LAKE SPRINGFIELD
&&
25The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 4:05 PM CDT | Special Weather Statement | ILX | Sangamon | 55 min |
| Sep 4, 4:21 PM CDT | Severe Thunderstorm Warning | ILX | Morgan, Sangamon | 24 min |
| Sep 4, 4:23 PM CDT | Severe Thunderstorm Warning | ILX | Sangamon | 38 min |
| Sep 4, 4:51 PM CDT | Special Weather Statement | ILX | Christian | 39 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.